CASE STUDIES

Pharmacy Times, Volume 0, 0

Case One: Two days after receiving her sixth course of chemotherapyfor lung cancer, EA contacts her physician, complaining that"something just does not feel right." The oncologist recommendsthat she come to the office immediately. On presentation,EA is tachycardic and hypotensive. She also has dyspnea,facial swelling, and shakes. At the time of the reaction, she was2 days post infusion of carboplatin and paclitaxel.

EA's oncologist suspects that she is experiencing a hypersensitivityreaction to the chemotherapy. EA reminds the oncologistthat she had a reaction shortly after receiving her first infusion. Shedeveloped dyspnea, bronchospasm, urticaria, and hypotension.EA underwent desensitization and received premedicationsbefore subsequent doses. She is concerned that she is reacting tothe same chemotherapy agent that she did previously.

Because EA's reaction occurred 2 days after a dose this time,rather than during the infusion, the oncologist believes that a differentagent caused each reaction. Which chemotherapy agentcaused each reaction?

Case Two: The teacher at ABC Day Care Center notices that the stoolsof CD, a 1-year-old, are suddenly too loose for his diapers tocontain. CD also has been having 5 or more stools each day forthe past 2 weeks. When the teacher informs CD's mother, themother decides to take CD to the pediatrician.

Laboratory testing at the pediatrician's office identifies ovaand parasites in the child's stool, revealing numerous Giardialamblia. The pediatrician prescribes furazolidone 8 mg/kg/daydivided into 4 daily doses for 10 days.

The next day the teacher asks CD's mother about the outcomeof his doctor's appointment. When she explains that CDhas a Giardia gastrointestinal infection, the teacher becomesconcerned that other children at the center are infected or willbecome infected.

She contacts the nurse practitioner who works with the centerfor advice.

Should the nurse practitioner recommend treating all of thechildren at the center?

Click Here For The Answer ----------->

[-]

Case One: EA's first reaction was due to the paclitaxel infusion. Such a reactiontypically occurs during the initial infusion. It is due to the Cremophor,the polyoxyethylated castor oil vehicle, utilized in paclitaxel.The incidence of a severe reaction is less than 2% if paclitaxel isinfused over 3 hours. Premedicating will decrease the likelihood ofa hypersensitivity reaction. Desensitization is possible for patientsexperiencing a severe reaction.

The second reaction is probably due to carboplatin. Hypersensitivitytypically develops after 6 or more courses of carboplatin. Areaction develops up to 3 days after therapy. Desensitization usuallyis not successful.

Case Two: Approximately 1 of every 4 children in day care centers asymptomaticallyexcretes Giardia. Treatment of asymptomatic childrendoes not reduce the infection rate. Colonization does not appear toharm the children. Therefore, treatment should be reserved forsymptomatic children.

toggle(getObject('exp1048685570_link'), 'exp1048685570');